Advanced Search
MyIDEAS: Login to save this paper or follow this series

Debt Policy and the Rate of Return Premium to Leverage

Contents:

Author Info

  • Alex Kane
  • Alan J. Marcus
  • Robert L. McDonald

Abstract

Equilibrium in the market for real assets requires that the price of those assets be bid up to reflect the tax shields they can offer to levered firms.Thus there must be an equality between the market values of real assets and the values of optimally levered firms. The standard measure of the advantage to leverage compares the values of levered and unlevered assets, and can be misleading and difficult to interpret. We show that a meaningful measure of the advantage to debt is the extra rate of return, net of a market premium for bankruptcy risk, earned by a levered firm relative to an otherwise-identical unlevered firm. We construct an option valuation model to calculate such a measure and present extensive simulation results. We use this model to compute optimal debt maturities, show how this approach can be used for capital budgeting, and discuss its implications for the comparison of bankruptcy costs versus tax shields.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.nber.org/papers/w1439.pdf
Download Restriction: no

Bibliographic Info

Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 1439.

as in new window
Length:
Date of creation: Aug 1984
Date of revision:
Publication status: published as Kane, Alex, Marcus, Alan J. and Robert L. McDonald. "Debt Policy and the Rate of Return Premium to Leverage," Journal of Financial and Quantitative Analysis, Vol. 20, No. 4, (Dec. 1985), pp. 479-499.
Handle: RePEc:nbr:nberwo:1439

Note: ME
Contact details of provider:
Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Phone: 617-868-3900
Email:
Web page: http://www.nber.org
More information through EDIRC

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Galai, Dan & Masulis, Ronald W., 1976. "The option pricing model and the risk factor of stock," Journal of Financial Economics, Elsevier, vol. 3(1-2), pages 53-81.
  2. Kim, E Han, 1978. "A Mean-Variance Theory of Optimal Capital Structure and Corporate Debt Capacity," Journal of Finance, American Finance Association, vol. 33(1), pages 45-63, March.
  3. McDonald, Robert & Siegel, Daniel, 1984. " Option Pricing When the Underlying Asset Earns a Below-Equilibrium Rate of Return: A Note," Journal of Finance, American Finance Association, vol. 39(1), pages 261-65, March.
  4. Miller, Merton H, 1977. "Debt and Taxes," Journal of Finance, American Finance Association, vol. 32(2), pages 261-75, May.
  5. Merton, Robert C., 1977. "On the pricing of contingent claims and the Modigliani-Miller theorem," Journal of Financial Economics, Elsevier, vol. 5(2), pages 241-249, November.
  6. Turnbull, Stuart M, 1979. "Debt Capacity," Journal of Finance, American Finance Association, vol. 34(4), pages 931-40, September.
  7. Alex Kane & Alan J. Marcus & Robert L. McDonald, 1985. "How Big is the Tax Advantage to Debt?," NBER Working Papers 1286, National Bureau of Economic Research, Inc.
  8. Constantinides, George M, 1978. "Market Risk Adjustment in Project Valuation," Journal of Finance, American Finance Association, vol. 33(2), pages 603-16, May.
  9. Brennan, Michael J & Schwartz, Edwardo S, 1978. "Corporate Income Taxes, Valuation, and the Problem of Optimal Capital Structure," The Journal of Business, University of Chicago Press, vol. 51(1), pages 103-14, January.
  10. James H. Scott Jr., 1976. "A Theory of Optimal Capital Structure," Bell Journal of Economics, The RAND Corporation, vol. 7(1), pages 33-54, Spring.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:1439. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.